Trousseau's syndrome. Devastating coagulopathy in the absence of heparin

W. R. Bell, N. F. Starksen, S. Tong, J. K. Porterfield

Research output: Contribution to journalArticle

Abstract

Two patients with Trousseau's syndrome experienced frequently recurring concomitant arterial and venous thrombotic events that resulted in sequential amputation and loss of the lower extremities. Serial examination of the blood in the patients demonstrated that these devastating thrombotic events were preceded by severe disseminated intravascular coagulopathy that occurred within an Interval of a few hours. Warfarin therapy was without effect in preventing the occurrence of these events. Both patients demonstrated the absolute need for intravenous heparin, which effectively prevented the thrombotic events; when it was discontinued, the immediate consequences were disastrous and resulted in death. Techniques for long-term outpatient heparin therapy are discussed.

Original languageEnglish (US)
Pages (from-to)423-430
Number of pages8
JournalThe American journal of medicine
Volume79
Issue number4
DOIs
StatePublished - Oct 1985

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Trousseau's syndrome. Devastating coagulopathy in the absence of heparin'. Together they form a unique fingerprint.

  • Cite this